Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Steroid dependent asthmatic. Redness in throat, swollen tongue, tonsils choking. Related to medication?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Please help. My daughter is 10 yrs. old and is a steroid dependent asthmatic. She has been on prednisone and medrol ( first prednisone, now medrol for the past 4 years. This past year hydrocortisone was added on alternating days with medrol as we are trying desperately to ween her off of the steroids. Her daily meds also include advair, singulair, prevacid and xopenex. For the past 4 months she has been complaining of something being stuck in her throat. She has been seen by her primary doctor and an ENT and neither Dr. can see anything "stuck" or blocking her airway. Aside from some redness of the vocal cords, everything looked good. She complains about it all day , everyday. The past few days have been really worrisome. In addition to the lump in her throat she is now complaining that she feels like her tongue is swollen and her tonsils are choking her. She has been waking at night coughing saying she feels like she is choking. Tonight I got a flashlight and checked her throat to assure her once again that her throat is open. Her airway was open but there are now clusters of large red bumps along the back of her tongue and on the sides of her throat. She has no fever and at the moment her sthma syptoms are at bay. Are the bumps just a coincidence or is there something more that could be going on and related to her chronic steroid use? She is miserable. Any information would be greatly appreciated. Thank you. Alyssa's Mom
Posted Wed, 11 Apr 2012 in Child Health
Answered by Dr. Hema Yadav 41 minutes later

Thanks for posting your query.

Long term steroids and inhaled steroids can commonly cause fungal infection of oral cavity called thrush and may even cause viral rash like herpes due to suppressed immunity.

Your daughter might be complaining of lump due to swelling of the pharynx and oral cavity which needs to be treated by appropriate antifungal or antiviral and anti inflammatory drugs after appropriate diagnosis. If there is no visible inflammation in oral cavity then there is a possibility of an esophageal (food pipe) lesion too.

I would advise you consult your pediatrician and get her investigated like throat swabs and culture, and if possible a laryngoscopy or endoscopy to visualize the deeper soft tissues and confirm the diagnosis. Alternatively if your doctor feels the need he might start oral antifungal gels for local application to see for response.

Please try to make your child gargle with warm saline water after each inhaler dose to prevent local side effects of inhaled medications.

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor